Minnesota, 2015

Flash Flood and Hail in Minnesota, June 17, 2015

June 17, 2015 · NWS MPX · 8 events in 3 counties and zones

Thunderstorms developed during the afternoon of Wednesday, June 17th from the Twin Cities, south to the Iowa border. One severe thunderstorm moved east of Mankato, east-southeast across south central Minnesota and produced wind damage and golf ball hail near Clarks Grove.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms developed during the afternoon of Wednesday, June 17th from the Twin Cities, south to the Iowa border. One severe thunderstorm moved east of Mankato, east-southeast across south central Minnesota and produced wind damage and golf ball hail near Clarks Grove.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 11:23 AM CST, 22 minutes earlier.

Area forecast discussion, Jun 17, 11:23 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1223 PM CDT WED JUN 17 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 414 AM CDT WED JUN 17 2015

THE SHORT TERM CONCERNS ARE EXTENT OF SHOWERS AND THUNDERSTORMS
TODAY AND THIS EVENING.

LATEST RADAR INDICATES AREAS OF LIGHT RAIN SHOWERS REMAINS ACROSS
THE NORTHERN PORTION OF THE CWA.  IT DOES APPEAR TO BE EXITING
SLOWLY TO THE NORTHEAST.  THIS IS BEING FORCED UNDER THE POLAR JET
EXTENSION ACROSS THE WESTERN GREAT LAKES.  THIS RIGHT ENTRANCE
REGION OF THE JET SHOULD HELP TO FORCE CONVECTION TO DEVELOP OVER
THE EAST AND SOUTH DURING THE MORNING AND LINGERING TO THE EAST INTO
THE AFTERNOON/EVENING. MODELS SUGGEST SOME MODEST INSTABILITY
DEVELOPING AHEAD OF THE WEAK SURFACE LOW...BUT IT REMAINS
CONDITIONAL DUE TO EXPECTED CLOUD COVER.  WILL CONTINUE TO MENTION
LIKELY POPS WITH IT AS IT MOVES INTO WESTERN WISCONSIN THIS
AFTERNOON. WILL TRAIL POPS OFF THROUGH ABOUT 06Z THU.  MAX
TEMPERATURES WILL ALSO BE DEPENDENT ON CLOUD COVER...WITH READING
MAINLY IN THE 70S EXPECTED...WITH PERHAPS A FEW LOWER 80S IN SOUTH
CENTRAL MN NEAR THE MN/IA BORDER.

DRIER AIR WILL WORK SOUTHEAST TONIGHT...WITH THE SHOWERS ENDING INTO
WEST CENTRAL WISCONSIN THROUGH 06Z AS HIGH PRESSURE BUILDS SOUTHEAST
ACROSS THE DAKOTAS AND NORTHERN MINNESOTA.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 414 AM CDT WED JUN 17 2015

THE LONG TERM FORECAST PERIOD STARTS OUT ON A DRY AND MILD
NOTE...BUT PREVALENT ZONAL FLOW OVER THE PERIOD WILL MEAN
OCCASIONAL /HARD TO TIME/ PRECIPITATION CHANCES INTO THE UPCOMING
WEEK.

SURFACE HIGH PRESSURE PREVAILS ON THURSDAY...GIVING WAY TO THE
AFOREMENTIONED BENIGN WEATHER. HIGHS ARE EXPECTED TO TOP OUT IN
THE 70S...UNDER LIGHT NORTH WINDS AND PARTLY CLOUDY SKIES.

ON FRIDAY...WINDS SHIFT TO SOUTHERLY AS A SUB-1000MB LOW DEVELOPS
OVER SOUTH DAKOTA. COULD SEE SOME PRECIPITATION SNEAK INTO WEST
CENTRAL MN ON FRIDAY AFTERNOON...BUT HIGHER PRECIPITATION CHANCES
ARRIVE FRIDAY NIGHT AS THE FRONT LIFTS INTO THE AREA. PRECIP WILL
LIKELY LINGER OVER MUCH OF THE AREA ON SATURDAY MORNING...BUT DRY
OUT SATURDAY AFTERNOON/EVE AS THE BAROCLINIC ZONE SHIFTS OUT OF
THE AREA.

MODEL AGREEMENT THEN DIVERGES NOTABLY ON SUNDAY...WITH THE GFS
DEVELOPING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ON SUNDAY
EVE. THE ECMWF ACTUALLY DOES SOMETHING SIMILAR...BUT APPROXIMATELY
24 HOURS LATER. HAVE MAINTAINED LOW CHANCE POPS FOR NOW UNTIL
MODEL AGREEMENT IMPROVES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1223 PM CDT WED JUN 17 2015

SHRA/TSRA WILL BE ON THE INCREASE EARLY THIS AFTERNOON ACROSS EAST
CENTRAL THROUGH SOUTH CENTRAL MN AND WEST CENTRAL WI...AHEAD OF A
SURFACE LOW PRESSURE SYSTEM IN SOUTHERN MN. THE MAIN TERMINALS
AFFECTED ARE KMSP...KRNH AND KEAU. THE STRONGEST STORMS ARE
EXPECTED TO STAY SOUTH OF THESE THREE TERMINALS. THERE WILL BE A
DIMINISHING TREND TO THE SHOWERS THIS EVENING...BUT IT MAY TAKE
UNTIL LATE IN THE NIGHT TO COMPLETELY GET RID OF THEN IN WEST
CENTRAL WI. THIS OPENS THE GATE FOR FOG TONIGHT IN THE WAKE OF THE
SHOWERS FOLLOWED BY SOME CLEARING. THEREFORE...INDICATED MVFR
VSBYS FOR KRNH AND KEAU LATE IN THE NIGHT. USED TEMPO MVFR VSBYS
FOR KRWF...KSTC AND KAXN BUT FOR A DIFFERENT REASON. THESE SITES
WILL BE UNDER A SURFACE HIGH WITH LITTLE SPREAD IN THE TEMP/DEW
POINTS ALONG WITH A MOIST GROUND FROM THE RAIN LAST NIGHT. SURFACE
WINDS ARE SE TO S AHEAD OF THE SURFACE LOW AND NE-NW IN IT/S WAKE.
WINDS WILL BECOME NW AT ALL SITES LATE BY THIS EVENING WITH SPEEDS
10 KNOTS OR LESS.

KMSP...BEST CHANCE FOR TSRA IS THROUGH 20Z AS A TROUGH OF LOW
PRESSURE MOVES THROUGH. A FEW SHOWERS CAN/T BE RULED OUT AFTER 20Z
THROUGH ABOUT 00Z. S-SE WINDS NEAR 10 KTS EARLY THIS AFTERNOON
WILL BACK TO THE NE BY 20Z AND BECOME NW BY 00Z.

/OUTLOOK FOR KMSP/

FRI...MAINLY VFR WITH OCNL PERIODS OF MVFR-IFR IN SHRA/TSRA.
      WINDS SE 10-15 KT.
SAT...MAINLY VFR WITH OCNL PERIODS OF MVFR-IFR IN SHRA/TSRA.
      WINDS SSW 10-15 KT BECOMING NW IN AFTERNOON.
SUN...MAINLY VFR WITH A CHC OF MVFR SHRA/TSRA. N WINDS 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...RAH
Hazardous weather outlook, Jun 17, 10:58 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1158 AM CDT WED JUN 17 2015

MNZ044-045-050>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-181700-
MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-WRIGHT-
HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-
DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1158 AM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THIS
AFTERNOON AND EARLY EVENING. A FEW STRONG TO SEVERE STORMS ARE
POSSIBLE SOUTH OF A NEW ULM TO RED WING LINE...WITH THE MAIN
THREATS BEING LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE MAINLY FRIDAY AND SUNDAY AND THEN AGAIN
ON TUESDAY. THE THREAT FOR SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTH CENTRAL
MINNESOTA LATER THIS AFTERNOON AND EVENING.

MNZ041>043-047>049-054>058-064-065-073-181700-
DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-
CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-REDWOOD-
1158 AM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE MAINLY FRIDAY AND SUNDAY AND THEN AGAIN
ON TUESDAY. THE THREAT FOR SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Minneapolis radar (KMPX), 76 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Waseca

When
June 17, 11:45 AM CST
Where
Waseca County, 6.24 mi N of Waseca
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.170, -93.510

Large trees and a wooden swing were blown down north of Waseca near County Road 13.

Thunderstorm Wind, Steele

When
June 17, 2:05 PM CST
Where
Steele County, 2.71 mi S of Hope
Measured
52 kt (60 mph) estimated gust
Reported by
SHAVE Project
Coordinates
43.931, -93.286

Trees were reported blown down north of Ellendale.

Thunderstorm Wind, Steele

When
June 17, 2:12 PM CST
Where
Steele County, 1.8 mi NE of Ellendale
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
43.891, -93.278

Several trees were blown down along I-35 near Ellendale.

Hail, Freeborn

When
June 17, 3:20 PM CST
Where
Freeborn County, 3.5 mi ENE of Manchester
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
43.755, -93.409

Hail, Freeborn

When
June 17, 3:30 PM CST
Where
Freeborn County, 2.68 mi WNW of Clarks Grove
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
43.786, -93.369

Hail, Freeborn

When
June 17, 3:39 PM CST
Where
Freeborn County, 0.85 mi SW of Clarks Grove
Measured
1.75 in hail
Reported by
Public
Coordinates
43.760, -93.330

Hail, Freeborn

When
June 17, 3:40 PM CST
Where
Freeborn County, 2.84 mi WNW of Bancroft
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
43.741, -93.369

Flash Flood, Freeborn

When
June 17, 5:00 PM CST to 6:30 PM CST
Where
Freeborn County, 2.77 mi WNW of Clarks Grove to 3.58 mi E of Clarks Grove
Cause
Heavy Rain
Reported by
Social Media
Coordinates
43.781, -93.374

Two to three inches of rain fell in a small area of north central Freeborn County near Clarks Grove. There was a picture from social media of a flooded park which had 2-3 feet of standing water, which affected a large part of the outdoor shelter and play area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571689, 573172, 571690, 573171, 573169, 571688, 573170, 571926.